Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 153, NWS Denver/Boulder, CO

July 13, 2009Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2009, 2:17 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2009, 2:17 PM MDT (20:17 UTC)
Expired
Jul 13, 2009, 3:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jul 13, 3:30 AM MDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT MON JUL 13 2009

.SHORT TERM...WATER VAPOR LOOP SHOWS DEEP UPPER LEVEL TROUGH
BEGINNING TO OPEN UP AND MOVE ACROSS THE PACIFIC NORTHWEST STATES
EARLY THIS MORNING.  MEANWHILE...UPPER HIGH REMAINS ANCHORED OVER
TEXAS.  AS THE TROUGH LIFTS NORTHEAST LATER TODAY ACROSS THE
NORTHERN ROCKIES...MID AND UPPER LEVEL FLOW WILL INCREASE ACROSS
NORTHERN COLORADO WITH A RATHER POTENT JET MAX OF 60-70 KNOTS
IMPINGING ON THE AREA.  THE Q-G VERTICAL MOTION FIELDS SHOW MODERATE
Q-G LIFT FOR THIS TIME OF YEAR...SO THIS SHOULD HELP PROMOTE DECENT
SHOWER/STORM COVERAGE DESPITE THE SLIGHTLY DRIER AIR INDICATED IN
THE LATEST GPS PRECIPITABLE WATER.  AS A RESULT...HAVE INCREASED
POPS ACROSS MOST OF THE FORECAST AREA FOR THIS AFTERNOON.

SEVERE STORM THREAT WILL DEPEND ON HOW MUCH LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS THE PLAINS TODAY.  LOW LEVEL FLOW WILL TURN
SOUTH/SOUTHEASTERLY THIS MORNING AND INCREASE.  THIS WILL HELP HOLD
MOISTURE IN PLACE ACROSS THE PLAINS...BUT LOCATIONS CLOSER TO THE
FOOTHILLS INCLUDING THE DENVER METRO AREA SHOULD SEE SIGNIFICANTLY
LOWER DEWPOINTS IN THE 40S AS WE REACH CONVECTIVE TEMPERATURES THIS
AFTERNOON.  RESULTANT CAPES SHOULD RANGE FROM AROUND 500-800 J/KG
ACROSS THE DENVER METRO AREA TO AROUND 2000-2500 J/KG OVER THE
EASTERN PLAINS WHERE LOWER 60S DEWPOINTS HOLD FIRM.  MAIN SEVERE
THREAT AT THIS TIME SEEMS TO BE SHAPING UP IN AREAS EAST OF A FORT
MORGAN TO BENNETT TO KIOWA LINE.   0-6 KM BULK SHEAR NEAR 20 M/S IS
MARGINAL FOR SUPERCELL DEVELOPMENT...BUT MOIST AND STRONGER LOW
LEVEL INFLOW INTO STORMS TODAY COULD SUPPORT A TORNADO.  STORMS
SHOULD ORGANIZE INTO A LINEAR COMPLEX AS THEY MOVE EASTWARD ACROSS
THE HIGH PLAINS...SO INCREASED POPS OVER THE FAR EAST THIS EVENING.
MID LEVEL FRONT PUSHING INTO THE HIGH COUNTRY SHOULD ALSO HELP A FEW
STORMS PERSIST IN THE HIGH COUNTRY THIS EVENING...BUT THEN CLEARING
AFTER MIDNIGHT AS DRIER AIR WORKS INTO THE FORECAST AREA.

.LONG TERM....THE FLOW ALOFT WILL BECOME MORE WNW ON TUE WITH SOME
DRYING OCCURRING OVER THE AREA.  A WK FNT IS FCST TO MOVE ACROSS
NERN CO DURING IN THE AFTN WITH WHICH SCOURS OUT THE LOW LEVEL
MOISTURE SOMEWHAT OVER THE PLAINS AND MAY DECREASE THE THREAT FOR
TSTM DEVELOPMENT.  TEMPS ON TUE WILL DEPEND ON HOW QUICKLY WEAK FNT
MOVES ACROSS.  TENDENCY OF LATE HAS BEEN FOR GUIDANCE TO BE TOO WRM
WITH HIGHS SO WILL KEEP TEMPS BLO GUIDANCE VALUES.   FOR WED WNW
FLOW ALOFT WILL REMAIN OVER THE AREA AS SELY FLOW DVLPS OVER NERN
CO.  THIS SHOULD ALLOW FOR BETTER LOW LEVEL MOISTURE TO ADVECT BACK
INTO THE AREA.   MEANWHILE WITH SOME COOLING ALOFT MAY SEE A BETTER
CHC OF TSTMS LATE WED AFTN/EVENING OVER NERN CO WITH THE THREAT OF A
FEW SVR STORMS DUE TO FAVORABLE SHEAR PROFILE.  TEMPS ON WED WILL BE
COOLER WITH HIGHS AROUND 5 DEGREES LOWER OVER NERN CO.

FOR THU WNW FLOW ALOFT WILL REMAIN OVER THE AREA AS ANOTHER WEAK FNT
MOVES INTO NERN CO WHICH SHOULD ALLOW FOR DEEPER LOW LEVEL MOISTURE
TO REMAIN OVER THE PLAINS WHICH COMBINED WITH SOME MINOR MID LVL
COOLING COULD PRODUCE AT LEAST A SLIGHT CHC OF TSTMS OVER THE
PLAINS.  HIGHS ON THU LOOK SIMILAR TO WED OVER NERN CO.  BY FRI AND
SAT AN UPPER LEVEL HIGH BEGINS TO BUILD OVER THE FOUR CORNERS WITH
THE FLOW ALOFT BECOMING MORE NNW.  SOME SUB TROPICAL MOISTURE MAY
GET CAUGHT UP IN THE FLOW AROUND THE UPPER LEVEL HIGH SO WILL LEAVE
A SLIGHT CHC OF TSTMS IN MOST AREA FOR BOTH DAYS.  TEMPS BOTH DAYS
SHOULD BE CLOSE TO SEASONAL NORMALS.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP AFT 20Z BUT STORMS
ARE EXPECTED TO BE HIGH BASED AS AIRMASS HAS DRIED SOMEWHAT.  MAINLY
VISUAL APPROACHES WILL PREVAIL ALTHOUGH A STRONGER STORM COULD
BRIEFLY LOWER THE CEILINGS TO SUPPORT ILS APPROACHES IN THE 21Z-02Z
TIME FRAME.  SINCE STORMS SHOULD BE HIGHER BASED IN A WELL MIXED
ATMOSPHERE THIS AFTERNOON...GUSTY WINDS SHOULD BE MORE WIDESPREAD
AND ENOUGH TO WARRANT A TEMPO GROUP IN TAFS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/RPK
Hazardous weather outlook, Jul 13, 11:07 AM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON JUL 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...
WITH SOME OF THE STORMS BECOMING SEVERE ON THE PLAINS. THE
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AT MIDDAY AND SPREAD
ACROSS THE PLAINS DURING THE AFTERNOON. NEAR THE EASTERN BORDER SOME
OF THE STORMS MAY PERSIST PAST MIDNIGHT.

WHILE THERE IS SOME THREAT OF SEVERE STORMS IN AND NEAR THE
FOOTHILLS...THE THREAT WILL BE GREATER IN AREAS NORTHEAST OF GREELEY
AND LIMON. LARGE HAIL...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...
HEAVY RAIN UP TO 2 INCHES IN AN HOUR...AND LOCALIZED FLOODING ARE
POSSIBLE THE SEVERE STORMS. A MORE FAVORABLE WIND PATTERN ON THE
PLAINS WILL ALSO ALLOW FOR THE POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE OVER THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

CMG/FMC

In the hours before

Local storm report, Jul 13, 8:46 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
846 AM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 SE ST PETERSBURG      40.49N 102.72W
07/12/2009  E1.75 INCH       LOGAN              CO   TRAINED SPOTTER

            REPORTED RECEIVED 7/13/09.

0747 PM     HAIL             1 N ST PETERSBURG       40.57N 102.82W
07/12/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0654 PM     HAIL             10 S OTIS               40.00N 102.94W
07/12/2009  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0555 PM     TSTM WND DMG     4 N GALETON             40.57N 104.59W
07/12/2009                   WELD               CO   TRAINED SPOTTER

            SMALL SHED DESTROYED. WINDS ESTIMATED AT 60 MPH

0530 PM     HAIL             15 SE LINDON            39.58N 103.20W
07/12/2009  M1.00 INCH       WASHINGTON         CO   CO-OP OBSERVER

            REPORT RECEIVED 7/13/09.

0528 PM     TSTM WND GST     SSW PIERCE              40.63N 104.76W
07/12/2009  E60.00 MPH       WELD               CO   TRAINED SPOTTER

0518 PM     TSTM WND GST     3 WNW PIERCE            40.66N 104.81W
07/12/2009  E60.00 MPH       WELD               CO   TRAINED SPOTTER

0506 PM     TSTM WND GST     6 NW WILD HORSE POINT   38.63N 103.58W
07/12/2009  M60.00 MPH       LINCOLN            CO   TRAINED SPOTTER

            6 INCH DIAMETER TREE BRANCHES BROKEN

0437 PM     HAIL             4 NW FORDER             38.72N 103.77W
07/12/2009  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0428 PM     HAIL             3 SW COPE               39.64N 102.88W
07/12/2009  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

CLB
Special weather statement, Jul 13, 1:54 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT MON JUL 13 2009

COZ036-039>041-132030-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
154 PM MDT MON JUL 13 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHERN JEFFERSON COUNTY
  NORTHWESTERN DOUGLAS COUNTY

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHEAST OF BUFFALO
CREEK...OR 27 MILES SOUTHWEST OF DENVER...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PINE
GROVE...DEVILS HEAD...SPRUCEWOOD...SOUTH PLATTE...SEDALIA...
ROXBOROUGH PARK...PERRY PARK...LOUVIERS...HIGHLANDS RANCH...DECKERS
AND BUFFALO CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3957 10495 3926 10493 3923 10532 3948 10535
TIME...MOT...LOC 1954Z 262DEG 20KT 3941 10521

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:06 PM MDTTornado WarningBOULincoln13 min
Jul 12, 6:12 PM MDTSevere Thunderstorm WarningBOUWashington48 min
Jul 12, 6:16 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Jul 12, 6:56 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Jul 12, 7:04 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 12, 8:22 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick39 min
Jul 13, 1:54 PM MDTSpecial Weather StatementBOUDouglas36 min
Jul 13, 3:14 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.